MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX; SURGICAL MESH
Catalog Number 1190300
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Pain (1994)
Date of Event 06/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the bard/davol phasix device may have caused or contributed to the reported event.The attorney alleges the bard representative informed the physician post implant that the mesh used was not appropriate for the procedure and the patient underwent an additional surgery to remove the device.To date no medical records have been provided and based on the limited information at present, it is unclear how the mesh was specifically used and placed.The warning section of the ifu states ¿phasix mesh must not be put in direct contact with bowel or viscera.¿ a review of the manufacturing records was performed and found that the lot was manufactured to specification.Based on the limited information provided at this time, no conclusions can be made.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney per legal letter: on (b)(6) 2017: the patient had developed an incisional hernia that was gradually getting bigger.Plan was to do a laparoscopic repair.On (b)(6) 2017: the surgery performed was a laparoscopic ventral incisional hernia repair with mesh and lysis of adhesions.The mesh that was originally implanted was a bard/davol phasix.On (b)(6) 2017: the surgical note made by physician, "informed by bard rep yesterday that mesh used was not appropriate for intraabdominal use." the patient was informed and the plan was to immediately remove and replace the mesh to avoid any further complications.The incorrect mesh used on (b)(6) 2017 did not have an adhesion barrier; thus, the patient was at risk for erosion into the bowel.The mesh implant that was used as a replacement was a non-bard/davol mesh.This mesh is designed for hernia repair.On (b)(6) 2017: the patient was discharged.The operative report states that they "opted to return her to surgery as soon as possible in order to minimize her recovery." however, the patient's recovery time would not have been at issue had the appropriate mesh been implanted during the first surgery.This resulted in an additional surgery, more hospitalization, and additional pain and suffering.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the events as alleged by the patient¿s attorney.Based on the limited additional information provided no conclusions can be made.Should additional information be provided a supplemental emdr will be submitted.
 
Event or Problem Description
As reported on (b)(6) 2018: the following was alleged by the patient's attorney per legal letter: (b)(6) 2017: the patient had developed an incisional hernia that was gradually getting bigger.Plan was to do a laparoscopic repair.(b)(6) 2017: the surgery performed was a laparoscopic ventral incisional hernia repair with mesh and lysis of adhesions.The mesh that was originally implanted was a bard/davol phasix.(b)(6) 2017: the surgical note made by physician, "informed by bard rep yesterday that mesh used was not appropriate for intraabdominal use." the patient was informed and the plan was to immediately remove and replace the mesh to avoid any further complications.The incorrect mesh used on (b)(6) 2017 did not have an adhesion barrier; thus, the patient was at risk for erosion into the bowel.The mesh implant that was used as a replacement was a non-bard/davol mesh.This mesh is designed for hernia repair.(b)(6) 2017: the patient was discharged.The operative report states that they "opted to return her to surgery as soon as possible in order to minimize her recovery." however, the patient's recovery time would not have been at issue had the appropriate mesh been implanted during the first surgery.This resulted in an additional surgery, more hospitalization, and additional pain and suffering.Addendum based on additional information provided by patient's attorney which included the medical records and general patient outcome allegations: (b)(6) 2017: the patient underwent a laparoscopic ventral hernia repair with implant of a bard/davol phasix mesh and lysis of adhesions.(b)(6) 2017: the patient underwent removal of the bard/davol phasix mesh and implant of a non bard/davol mesh.

Brand Name
PHASIX
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key7803233
Report Number1213643-2018-02850
Device Sequence Number11146804
Product Code OOD
UDI-Device Identifier00801741077685
UDI-Public(01)00801741077685
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K142818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/28/2018
Device Catalogue Number1190300
Device Lot NumberHUAZ0047
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/08/2018
Supplement Date Received by Manufacturer08/14/2018
Initial Report FDA Received Date08/21/2018
Supplement Report FDA Received Date09/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age53 YR
Patient Weight132